Forums


General Discussions

Do I have kidney problems?

  • By 1bi480g

    Hi all, I’ve been on Topamax and now Trokendi 100 mg for about a year and a half now. I want to wean off of it simply because I don’t like feeling tired and dumb and dumber all the time, and now I fear I’m having kidney problems – my feet, hands, and face swell up uncomfortably at night or when lying down. I feel the need to urinate frequently, and I am thirsty all the time. My neurologist thinks I should stay on the Trokendi 100 mg and even increase the amount since I am doing better in terms of migraine frequency and intensity compared to last year, but said I can slowly wean down but keep track of my headaches. I went down to 75 mg for 3 weeks (felt fatigued, unfocused mild headache every day) and have now been on 50 mg for about 2 weeks.

    I just had a physical and my general practitioner says my lab work doesn’t indicate kidney damage:
    BUN 10 mg/dL (report says std = 7-23 mg/dL)
    Creatinine, Ser 0.53 mg/dL (std = 0.40-1.20 mg/dL)
    BUN/Creatinine Ratio 18.9 (std = 12.0-20.0)
    Sodium 139 mmoL/L (std = 136-145 mmoL/L)
    Potassium 4.0 mmoL/L (3.5-5.1 mmoL/L)

    I have other numbers as well but I think these are the main ones to check for kidney issues? Anyway they are all “within range” except for the BUN/Creatinine ratio is on the high end IMO. I just can’t stop feeling nervous about why my hands and feet are so swollen every night (it’s been about a month). I’ve suffered through horror stories of doctors not caring about my health as much as I do or making mistakes with diagnoses and meds, resulting in being hospitalized and going on FMLA so I’m nervous about everything.

    Has anyone has a similar experience? Any advice? I do drink lots and lots of water and am trying to limit sodium. Thanks!

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi 1bi480g,

    Thanks for your question. I’m sorry you are having difficulty time at the moment. There are many possible reasons for swelling and as much as I wish I could give you an answer, only a qualified doctor can do that. Your numbers are in the normal range, so that is comforting.

    If you feel you aren’t getting anywhere with your doctor, it’s OK to get a second or even third opinion to get to the bottom of this swelling issue.

    Best of luck!
    Nancy

    Reply Created with Sketch. reply
  • By 1bi480g

    Thank you for your encouragement! My doctor thought the swelling might also be from weaning off the Trokendi as well..I can’t remember which came first since they were both around the same time.

    Reply Created with Sketch. reply
    • By jns192 Moderator

      1bi480g,
      It is good to hear back from you.
      Are you currently weaning off the Trokendi? How are you feeling today?
      I can definitely attest to the fact that weaning off medication can wreak havoc in the body.
      If you are still weaning off, be sure that you follow your doctors protocol as stopping cold turkey can be dangerous.
      I think it is important to give your body some time to adjust to life without this medication. However, if the swelling and discomfort persists, it should definitely be addressed. If your doctor is unable to do that for you, it might be worth seeing another provider.
      We are here for you and look forward to hearing back.
      Best,
      Jillian (Migraine.com Team)

      Reply Created with Sketch. reply
    • By 1bi480g

      Thank you so much for checking in. Yes, I was on 75 mg for three weeks and now I’ve been on 50 mg for 2 weeks. I’m sort of not sure how far to taper off bc my neurologist doesn’t really see a reason for me to go off Trokendi but is willing to let me try with caution and monitoring symptoms. However, he has to thoughts for any replacement prophylactic if necessary. I’m thinking I’ll stay at 50 mg for a while and then cut down my effexor to 37.5 mg (I got the okay a few months ago to stop the effexor, I was depressed last year from weeks of migraines every 2 hours) and see what happens, unless there’s a certain minimum threshhold of these medications? For example, is 50 mg of Trokendi useless (all the studies only report 100 mg) and is 37.5 mg of effexor useless? Well, I guess I’ll find out.

      Today I’m all right, the barometric pressure is dropping and I’m like a little barometer and I started to get a little squeezing headache on both sides of my head so I took an advil.

      Reply Created with Sketch. reply
    • By jns192 Moderator

      1bi480,
      I understand that your doctor doesn’t see a reason for you to go off the Trokendi. However, it is ultimately your decision and s/he is responsible for providing you with a safe weaning protocol. If you are unsure of anything, don’t hesitate to call the office. I am currently taking Effexor for my migraines and my doctor warned me to NEVER taper down without calling him because it can cause some unsettling side effects. So please be careful!!
      You bring up a great point about the effectiveness of medications at lower dosages. This is definitely another topic I encourage you to discuss with your doctor.
      With migraine medications, it is often to difficult to avoid side effects. However, there comes a time when we need to decide which is the better of two evils, chronic migraine or the undesired side effects.

      I am sorry to hear that you are having some head pain due to the dropping barometric pressure. You are not alone!
      I thought you might relate to some of these articles on migraine and weather. Also be sure to check out the comments below the article for more feedback from members like you!

      https://migraine.com/blog/migraine-triggers-the-power-of-weather/
      https://migraine.com/blog/how-can-i-manage-other-triggers-such-as-stress-and-environmental-changes/

      Warmly,
      Jillian (Migraine.com Team)

      Reply Created with Sketch. reply